Missouri, 2012

Hail in Missouri, March 2, 2012

March 2, 2012 · NWS LSX · 19 events in 9 counties and zones

Elevated convection fired up across the region north of a warm front that was just south of the Missouri/Arkansas border. There were numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection fired up across the region north of a warm front that was just south of the Missouri/Arkansas border. There were numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 2, 2:39 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 2, 2:39 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
239 AM CST FRI MAR 2 2012

.SHORT TERM...
ISSUED AT 233 AM CST FRI MAR 2 2012
(TODAY)

PRIMARY CONCERN FOR TODAY IS TSRA CHCS AND POTENTIAL FOR SVR WX WITH
ELEVATED TSRA THAT HAVE DVLPD EARLY THIS MORNING OVER SWRN MO AS A
STRONG LLJ RIDES OVER A SFC WMFNT THAT WAS LOCATED JUST SOUTH OF THE
MO/AR BORDER. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR
CONVECTION THIS MORNING GIVEN LEFT EXIT REGION DYNAMICS OF A STRONG
H25 JET...INCREASING H5-H7 LAPSE RATES...LARGE SCALE ASCENT WITH THE
APPROACH OF AN UPPER LEVEL TROUGH...AND PLENTY OF SHEAR. THE PRIMARY
THREAT THIS MORNING IS LARGE HAIL WITHIN THE ELEVATED THUNDERSTORMS.
PCPN IS EXPECTED TO SIMULTANEOUSLY EXPAND EWD AND LIFT NWD WITH TIME
THROUGH THE MORNING. NEXT CONCERN IS FOR TSRA ACROSS THE ERN HALF OF
THE CWA AHEAD OF THE CDFNT LATER THIS MORNING AND INTO THE AFTN WITH
QUALITY MOISTURE SPREADING NWD AHEAD OF THE FNT. TSRA THREAT ENDS
FROM WEST TO EAST BEHIND THE CDFNT. THERE MAY BE SOME SNOW MIXED
WITH RAIN IN THE NRN CWA LATE THIS AFTN HOWEVER LITTLE TO NO
ACCUMULATION IS EXPECTED.

KANOFSKY
&&

.LONG TERM...
ISSUED AT 233 AM CST FRI MAR 2 2012
(TONIGHT-THURSDAY)

WITH THE RAPID MOVEMENT OF TODAYS SYSTEM PRECIP SHOULD THREAT
SHOULD BE EXITING OUR FAR E COUNTIES NO LATER THAN 00Z...WITH
COOLER AND DRIER WEATHER IN THE OFFING OVERNIGHT AND INTO
SATURDAY. THERE IS A FAIRLY LARGE DISCREPENCY IN MOS TEMPS FOR
SATURDAY SO HAVE MODELED TEMP FORECASTS BASED ON CONSENSUS 850
TEMP PROGS...WHICH ENDS UP SPLITTING THE DIFFERENCE BETWEEN THE
MET AND MAV.

SHORTWAVE IS STILL PROGGED TO ZIP ACROSS THE AREA DURING THE DAY ON
SUNDAY...ALTHOUGH TIMING AND EXACT LOCATION OF FEATURES CERTAINLY
VARIES BETWEEN THE MODELS.  I'VE TRIED TO INCREASE THE TEMP GRADIENT
ACROSS THE AREA BY UPPING TEMPS OVER MID MO...AS MODERATE W
COMPONENT TO LOW LEVEL FLOW SHOULD ALLOW FOR DECENT WARMING IN THIS
AREA. GIVEN LARGE MODEL SPREAD WITH REGARDS TO BEST
FORCING/LIFT/MOISTURE HAVE CONTINUED TO LIMIT MENTION OF PRECIP TO
SPRINKLES/FLURRIES WORDING FOR NOW.

MODERATING TEMPERATURES SHOULD RETURN TO THE ENTIRE AREA EARLY IN
THE NEW WORK WEEK AS UPPER TROF PUSHES INTO THE EAST COAST AND
ZONAL FLOW RETURNS TO THE CENTRAL CONUS. BY TUESDAY AND
WEDNESDAY...TEMPERATURES SHOULD BE WELL ABOVE AVERAGE.

00Z MEDIUM RANGE SOLUTIONS ARE STILL ADVERTISING STRONG TROF TO PUSH
INTO THE CENTRAL U.S. DURING THE MIDDLE OF NEXT WEEK...WITH THE
GREATEST PRECIP THREAT WITH THIS SYSTEM CENTERED ON THE WED
NIGHT/THU TIME FRAME.

TRUETT

&&

.AVIATION...
ISSUED AT 1057 PM CST THU MAR 1 2012

A WEAK WARM FRONT EXTENDED FROM NEAR COU TO JUST S OF STL THIS
EVNG. SFC WINDS WERE ELY IN UIN AND S-SELY AT THE OTHER TAF SITES.
A SFC LOW OVER OK WILL MOVE NEWD TO SWRN MO AROUND 12Z FRI...THEN TO
JUST NE OF STL BY 18Z FRI AS IT DEEPENS. CONVECTION IS EXPECTED TO
DEVELOP LATE TGT S OF THE TAF SITES AS A SWLY LOW LEVEL JET BRINGS
INCREASING LOW LEVEL MOISTURE NWD INTO OUR AREA. STILL PLENTY OF
UNCERTAINTY WITH THE TIMING AND LOCATION OF THE NOCTURNAL
CONVECTION...BUT IT APPEARS THAT IT WILL MOVE NEWD INTO THE TAF
SITES...EXCEPT UIN...AROUND 11-14Z FRI. UNTIL THEN MAINLY JUST
MID-HIGH LEVEL CLOUDS ARE EXPECTED. MAY INCLUDE LLWS IN THE STL
AREA TAFS DURING THE LATE NGT HOURS AS THE MODELS...ACAR SOUNDINGS
AND LSX VWP SHOWING AT LEAST 40 KTS FROM A SWLY DIRECTION AT 2000
FT IN HEIGHT LATE THIS EVNG. THE CEILINGS WILL LOWER INTO THE MVFR
CATAGORY AS THE SHOWERS AND STORMS MOVE INTO THE TAF SITES IN THE
MRNG. THE SFC WIND WILL BECOME NWLY AS WELL AS STRONG AND GUSTY
AFTER THE PASSAGE OF THE SFC LOW AND TRAILING COLD FRONT.
DEFORMATION ZONE LIGHT PRECIPITATION IS EXPECTED FRI AFTN IN UIN.
THERE MAY BE A MIX OF LIGHT RAIN AND SNOW FROM ABOUT 20Z TO 23Z
FRI IN UIN BEFORE THE PRECIPITATION ENDS AS COLDER AIR FILTERS
INTO THE AREA. THE LOW LEVEL CLOUDS WILL SCATTER OUT BY EARLY FRI
EVNG AS A SFC RIDGE BUILDS SEWD INTO MO.

SPECIFICS FOR KSTL...MAY INCLUDE LLWS IN THE STL TAF UNTIL ABOUT
09Z FRI DUE TO STRONG SWLY WINDS AROUND 2000 FT IN HEIGHT. MID LEVEL
CLOUDS WILL DEVELOP AND MOVE INTO STL LATE TGT WITH AT LEAST
SCATTERED SHOWERS AND STORMS DEVELOPING AND MOVING INTO STL BY
EARLY FRI MRNG. THE CEILING SHOULD DROP INTO THE MVFR CATAGORY FRI
MRNG...THEN RISE INTO THE VFR CATAGORY LATE FRI AFTN...AND SCATTER
OUT FRI EVNG WITH COLDER AND DRIER AIR FILTERING INTO THE REGION
AS A SFC RIDGE BUILDS SEWD INTO THE AREA BEHIND THE SFC LOW AND
TRAILING COLD FRONT. SELY SFC WINDS WILL VEER AROUND TO A SLY
DIRECTION LATE TGT AFTER THE PASSAGE OF A WEAK WARM FRONT...THEN
CONTINUE TO VEER AROUND TO A WLY DIRECTION BY THU AFTN AFTER THE
PASSAGE OF THE SFC LOW AND TRAILING COLD FRONT. THE WIND WILL
BECOME STRONG AND GUSTY THU AFTN DUE TO THE TIGHT SFC PRESSURE
GRADIENT BEHIND THE DEEPENING SFC LOW...THEN WEAKEN FRI EVNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 1, 4:00 PM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CST THU MAR 1 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
400 PM CST THU MAR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...WITH THE BEST
CHANCES ACROSS SOUTHERN MISSOURI. A FEW OF THESE STORMS MAY BE
SEVERE WITH THE MAIN THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY. A FEW OF THESE STORMS MAY BE
SEVERE WITH THE MAIN THREAT BEING LARGE HAIL...ESPECIALLY ACROSS
EAST CENTRAL AND SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MILLER

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 09:44 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Cole

When
March 2, 3:45 AM CST
Where
Cole County, 0.53 mi E of Hickory Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.401, -92.360

Hail, Cole

When
March 2, 3:47 AM CST to 3:49 AM CST
Where
Cole County, 2.64 mi WSW of Brazito to 1.24 mi W of Brazito
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
38.429, -92.320

Several cars sustained broken windows due to the large hail.

Hail, Cole

When
March 2, 3:58 AM CST
Where
Cole County, 0.47 mi NNW of Taos
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.507, -92.072

Hail, Osage

When
March 2, 4:13 AM CST to 4:14 AM CST
Where
Osage County, 0.55 mi SSE of Meta
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.313, -92.166

Hail, Gasconade

When
March 2, 4:42 AM CST
Where
Gasconade County, Hermann
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
38.700, -91.430

Hail, Warren

When
March 2, 4:55 AM CST to 4:59 AM CST
Where
Warren County, 1.66 mi WSW of Truesdale to 4.23 mi SSW of Truesdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.794, -91.150

Hail, Gasconade

When
March 2, 5:02 AM CST
Where
Gasconade County, 3.52 mi ENE of Drake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -91.406

Hail, Franklin

When
March 2, 5:10 AM CST
Where
Franklin County, 3 mi S of New Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.557, -91.220

Hail, Warren

When
March 2, 5:23 AM CST
Where
Warren County, 1.18 mi WNW of Dutzow
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.607, -91.020

Hail, Warren

When
March 2, 5:24 AM CST
Where
Warren County, 0.46 mi NE of Dutzow
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.605, -90.995

Hail, St. Charles

When
March 2, 5:30 AM CST
Where
St. Charles County, 1.66 mi SSW of New Melle to 0.07 mi NNE of New Melle
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.697, -90.887

Hail, St. Charles

When
March 2, 5:40 AM CST
Where
St. Charles County, 1.64 mi W of All Saints Vlg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.770, -90.700

Hail, St. Charles

When
March 2, 5:43 AM CST
Where
St. Charles County, 0.7 mi W of Weldon
Measured
1.5 in hail
Reported by
Official NWS Observations
Coordinates
38.699, -90.683

Hail, St. Charles

When
March 2, 5:50 AM CST to 5:51 AM CST
Where
St. Charles County, 0.57 mi S of Harvester to 0.93 mi E of Harvester
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
38.742, -90.581

Hail, St. Charles

When
March 2, 5:55 AM CST
Where
St. Charles County, 1.35 mi SE of Elm Pt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.807, -90.482

Hail, St. Louis

When
March 2, 6:03 AM CST
Where
St. Louis County, 0.27 mi W of Burke City to 0.17 mi ESE of Cross Keys
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.781, -90.335

Hail, Callaway

When
March 2, 6:11 AM CST to 6:12 AM CST
Where
Callaway County, 1.6 mi SW of Fulton to 0.67 mi WNW of Fulton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.837, -91.954

Hail, Cole

When
March 2, 6:20 AM CST
Where
Cole County, Jefferson City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.580, -92.180

Hail, Montgomery

When
March 2, 6:40 AM CST
Where
Montgomery County, Montgomery City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.970, -91.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366014, 366015, 366016, 366017, 366023, 366027, 366025, 366028, 366080, 366029, 366082, 366083, 366084, 366086, 366088, 366090, 366091, 369705, 369706.